Alert archive / Alaska / High Wind Watches in 2009

High Wind Watch 13, NWS Anchorage, AK

November 12, 2009

NWS Anchorage, AK issued this high wind watch at Nov 12, 2009, 3:59 PM AKST. It took effect at Nov 13, 2009, 3:00 AM AKST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 12, 2009, 3:59 PM AKST (00:59 UTC)
In effect from
Nov 13, 2009, 3:00 AM AKST
Expired
Nov 12, 2009, 6:24 PM AKST
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK72 PAFC 130059
NPWALU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
359 PM AKST THU NOV 12 2009

AKZ185-131500-
/X.CAN.PAFC.HW.A.0012.091113T2100Z-091114T0100Z/
/X.NEW.PAFC.HW.A.0013.091113T1200Z-091113T1800Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
359 PM AKST THU NOV 12 2009

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING. 

A STRONG LOW WILL DEVELOP NEAR THE ALASKA PENINSULA LATE TONIGHT.
STRONG COLD ADVECTION AND A TIGHT GRADIENT ON THE BACKSIDE OF THE
LOW MAY INCREASE WIND GUSTS TO 75 MPH DURING THE MORNING HOURS. WINDS
WILL DIMINISH AS THE LOW MOVES EAST EARLY FRIDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS
WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS
WEATHER EVENT SHOULD BEGIN NOW. 

&&

$$
1 follow-up statement
000 
WWAK72 PAFC 130324
NPWALU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
624 PM AKST THU NOV 12 2009

AKZ185-130430-
/X.CAN.PAFC.HW.A.0013.091113T1200Z-091113T1800Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
624 PM AKST THU NOV 12 2009

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE HIGH
WIND WATCH. 

WARNING LEVEL WINDS ARE NO LONGER EXPECTED IN THE AREA. GUSTS TO
55 MPH ARE STILL POSSIBLE DURING THE DAY FRIDAY.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this high wind watch went out at Nov 12, 12:05 PM AKST, 3 hours 54 minutes earlier.

Area forecast discussion, Nov 12, 12:05 PM AKST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
1205 PM AKST THU NOV 12 2009

.MODEL DISCUSSION...12Z RUNS OF THE NAM AND GFS IN RELATIVELY GOOD
AGREEMENT IN THE SHORT-TERM WITH EXCEPTION OF WEAK LOW/TROUGH THAT
MOVES INTO NORTHWESTERN GULF FRIDAY MORNING.  GFS PRODUCES A 981 CUT
OFF LOW BY 18Z WHILE NAM GENERATES AN ELONGATED LOW WITH A CENTRAL
PRESSURE AROUND 986 MB. A BLEND OF THE TWO SOLUTIONS WOULD BE A
REASONABLE COMPROMISE

.ANALYSIS AND UPPER LEVELS...STRONG ZONAL FLOW IN THE UPPER TROP WITH
DEEP TROUGH OVER THE BERING ON SAT MOVING EASTWARD TOWARD THE GULF
LATER THAT NIGHT. HENCE THERE IS GOOD UPPER LEVEL SUPPORT FOR MAJOR
DEVELOPMENT OF GULF LOW ON SAT. PLENTY OF COLD AIR MOVING
SOUTHEASTWARD IN BERING INTO NORTH PACIFIC ON FRI AFTERNOON.

.SHORT TERM FORECAST...WITH SOME TYPE OF LOW/TROUGH MOVING THROUGH
NORTHWESTERN GULF FRI AND COLD AIR OVER INTERIOR EXPECT MODERATE
NORTH WINDS IN SOUTHCENTRAL.  MODELS IN GOOD AGREEMENT ON SAT MORNING
DEEP LOW IN NORTHERN GULF IN POSITION ALTHOUGH GFS IS 8 TO 10 MB
LOWER...IN ANY CASE SNOW ACROSS COASTAL ZONES WITH SOME MODERATE TO
STRONG NORTH WINDS ON BACKSIDE OF THIS SYSTEM ON SAT. PLENTY OF SNOW
AND WIND FOR PWS EASTWARD ON SAT. VERY STRONG WINDS IN THOMPSON PASS
ON SAT WITH BLOWING SNOW.

VARIABLE CLOUDS AND COOL TEMPERATURES IN SOUTHWESTERN ZONES.

NORTHWEST FLOW ACROSS THE BERING AND ALEUTIANS.  WITH POLAR FRONT
MOVING SOUTHEASTWARD FRIDAY MORNING OVER ALEUTIANS WILL GENERATE
STRONG WINDS OVER EASTERN ALEUTIANS FRI...HENCE A HIGH WIND WATCH FOR
EASTERN ALEUTIANS AND SOUTHERN TIP OF AK PEN.

.LONG TERM FORECAST...RIDGE OVER BERING BUILDS WITH DEEP TROUGH IN
GULF EARLY NEXT WEEK.  MAIN ISSUE WILL BE COLD TEMPS AND NORTHERLY
DRAINAGE WINDS THROUGH GAPS. A WEATHER FRONT CAN BE EXPECTED TO MOVE
THROUGH THE WESTERN ALEUTIANS EARLY MON.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...HIGH WIND WATCH FOR 185 WILL PROBABLY BECOME HWW
MARINE...MANY STORMS AND GALES- SEE MARINE PACKAGE
FIRE WEATHER...NONE

JMP NOV 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 4:00 PM AKSTGale WarningAFC13 days
Nov 12, 4:00 PM AKSTGale WarningAFC12 hr
Nov 12, 4:00 PM AKSTSmall Craft AdvisoryAFC12 hr
Nov 12, 4:00 PM AKSTSmall Craft AdvisoryAFC12 hr
Nov 12, 4:00 PM AKSTStorm WarningAFC48 hr
Nov 12, 4:00 PM AKSTStorm WarningAFC24 hr
Nov 12, 4:00 PM AKSTHeavy Freezing Spray WarningAFC36 hr
Nov 13, 4:00 AM AKSTGale WarningAFC4 days
Nov 13, 4:00 AM AKSTGale WarningAFC60 hr
Nov 13, 4:00 AM AKSTGale WarningAFC12 hr
Nov 13, 4:00 AM AKSTSmall Craft AdvisoryAFC12 hr
Nov 13, 4:00 AM AKSTStorm WarningAFC12 hr
Nov 13, 9:26 AM AKSTBlizzard WatchAFC6 hr

Nearby

High Wind Watches in Alaska, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.